Commutative Schur Rings of Maximal Dimension

Stephen P. Humphries, Kenneth W. Johnson, Andrew Misseldine

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


A commutative Schur ring over a finite group G has dimension at most s G = d1 + … +dr, where the di are the degrees of the irreducible characters of G. We find families of groups that have S-rings that realize this bound, including the groups SL(2, 2n), metacyclic groups, extraspecial groups, and groups all of whose character degrees are 1 or a fixed prime. We also give families of groups that do not realize this bound. We show that the class of groups that have S-rings that realize this bound is invariant under taking quotients. We also show how such S-rings determine a random walk on the group and how the generating function for such a random walk can be calculated using the group determinant.

Original languageEnglish (US)
Pages (from-to)5298-5327
Number of pages30
JournalCommunications in Algebra
Issue number12
StatePublished - Dec 2 2015

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'Commutative Schur Rings of Maximal Dimension'. Together they form a unique fingerprint.

Cite this